Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 204, NWS Louisville, KY

August 24, 2000Breckinridge County, Meade County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 24, 2000, 12:02 AM CDT for Breckinridge County, Meade County, Kentucky. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 24, 2000, 12:02 AM CDT (05:02 UTC)
Expired
Aug 24, 2000, 12:30 AM CDT
In force
28 min
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Breckinridge County, KY, Meade County, KY

What was reported inside it

TimeReportWhereRemark
Aug 24, 12:15 AM CDTThunderstorm Wind 60 ECountywide, KYTrees and power lines were downed by thunderstorm winds. Some of the trees were blown on to power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 11:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2000-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2220 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2000-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2220 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 240503
SVRSDF
KYC027-163-240530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
102 AM EDT THU AUG 24 2000

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRECKINRIDGE COUNTY IN NORTH CENTRAL KENTUCKY
  CENTRAL AND SOUTHERN MEADE COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 130 AM EDT (1230 AM CDT)

* AT 1259 AM EDT( 1159 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER    
  RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM BRANDENBURG    
  TO UNION STAR...OR FROM 29 MILES SOUTHWEST OF LOUISVILLE TO 45     
  MILES SOUTHWEST OF LOUISVILLE...MOVING SOUTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DOE VALLEY...WEBSTER AROUND 1210 AM CDT
  EKRON...GARFIELD...GUSTON...IRVINGTON AROUND 1215 AM CDT
  GARRETT AROUND 120 AM EDT
  BIG SPRING...CUSTER AROUND 1225 AM CDT

THIS IS A DANGEROUS LINE OF STORMS...CAPABLE OF PRODUCING VERY LARGE
HAIL AND DAMAGING WINDS. IF YOU ARE IN THIS STORM'S PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

VLD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 9:25 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 23, 9:25 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1025 PM EDT WED AUG 23 2000

2ND NIGHT IN A ROW WHERE MCS DVLPMNT EXPECTED UPSTREAM... ACRS PARTS
OF THE THE MO VLY... THEN ROLLING SEWD INTO OUR FCST AREA (FA) OVNGT.

JET STREAK APRCHG MO VLY...WIL SHIFT THRU THE MID OH VLY...PUTTING
AT LEAST WRN FA IN FAVORABLE RGT ENTRANCE RGN. MEANWHILE...VEERING
LLJ (H85) AIMED TWD KY BY THU MRNG. LCL STABILITY PROGRAM SUGGESTS
AXIS OF GREATEST MOIST AND INSTABILITY WRN FA ... AND THAT'S WHERE
WE WILL TRY AND HIT POPS HARDEST OVNGT.

LINGERING PCPN THU MRNG FROM ONGOING CONVECTION...HANDLED WELL IN
CURRENT FCST.

OTHERWISE FCST ON TRACK.

.SDF...NONE.
STUREY

S

In the hours before

Local storm report, Aug 23, 10:42 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1142 PM EDT WED AUG 23 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 PM    2 NW ENGLISH              IN   1 INCH HAIL
08/23/00   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 23, 11:10 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1210 AM EDT THU AUG 24 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 PM    CUZCO                     IN   .75 INCH HAIL
08/23/00   DUBOIS                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 23, 11:23 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1223 AM EDT THU AUG 24 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1155 PM    ENGLISH                   IN   WIND DAMAGE
08/23/00   CRAWFORD                       TREES DOWN ONTO
                                          VEHICLE. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 11:00 PM CDTSevere Thunderstorm WarningLMKJefferson30 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.